New problems with hip implants made from metal

(Sept. 22, 2011) Crippling injuries from shavings cut loose by worn-out metal-on-metal artificial hips may be in store for tens of thousands of U.S. patients, if the results of a new British study are any indication.

Importantly, the study by The National Joint Registry for England and Wales found that women stand a significantly greater risk of injury than men when the so-called metal-on-metal hips begin breaking down, typically due to excessive wear that causes bits of cobalt and chromium to migrate into surrounding tissues.

Artificial hips are expected to last at least 15 years, but some of these all-metal devices are giving out in a fraction of that time.

The New York Times reports that the U.S. Food and Drug Administration during the first half of 2011 received more patient complaints about all-metal hips than in the last four years taken together.

Already, two leading makers of the device – DePuy and Johnson and Johnson – have recalled their metal hip devices. A third, Zimmer, has not yet taken such action. Litigation against them and others may eventually follow as affected patients seek relief for injuries.

Approximately one-quarter of a million Americans receive artificial hips each year – roughly a third of those are the all-metal type. To date, as many as 500,000 U.S. adults currently are believed to have received an all-metal artificial hip.

The National Joint Registry study is valuable because it sheds light on the problem of metal-on-metal artificial hips; however, the researchers looked only at the impact on British patients, not on patients in the U.S. Even so, as the Times noted, the “findings appear to bode ill for patients in the U.S.”

Multaq study finds two-fold increase in deaths, strokes; FDA issues safety alert

(July 21, 2011) The U.S. Food and Drug Administration issued a Drug Safety Communication about Multaq side effects, noting “a two-fold increase in death, as well as two-fold increases in stroke and hospitalization for heart failure in patients receiving Multaq compared to patients taking a placebo.”

The figures come from a Multaq clinical trial which was stopped before completion due to concerns for patient safety. Though the researchers have not yet labeled Multaq as a defective drug, Multaq side effects and complications were severe enough to halt the clinical trial

The dangers the clinical trial found associated with the drug are directly counter to the drug’s purpose: Multaq (dronedarone) is an antiarrhythmic drug, used “to reduce the risk of cardiovascular hospitalization in patients with paroxysmal or persistent atrial fibrillation (AF) or atrial flutter (AFL), with a recent episode of AF/AFL .” (See the Multaq label for more information.)

This news affects over a million Americans, according to the FDA’s calculations: “From Multq’s approval in July 2009 through June 2011, approximately 1 million Multaq prescriptions were dispensed and approximately 241,000 patients received Multaq prescriptions from U.S. outpatient retail pharmacies.”

Relaxed conflict-of-interest rules: patients might take back-seat to Big Pharma

(Aug. 2, 2011) Will looser conflict-of-interest guidelines lead to another situation like Merck’s Vioxx, wherein the U.S. Food & Drug Administration put pharmaceutical industry interests ahead of patients’ and set the stage for perhaps 50,000 Americans to needlessly suffer heart attacks, strokes, and other cardiac events?

Consumer advocates fear it will.

Diana Zuckerman, president of the National Research Center for Women & Families, says research shows that “even small gifts, such as an expensive meal or a $500 honorarium, will affect how a doctor or faculty member feels about a company and could affect how they vote” when judging whether a drug is ready to be released on the market, or is fit to return to the market.

Anna Yukhananov provides the history of the conflict of interest guidelines:

“The FDA tightened guidelines in 2007 to minimize industry ties that could sway a panelist’s view, partly inspired by the scandal with Merck’s pain reliever Vioxx. Ten of the 32 panelists advising the FDA on the drug consulted for the drugmaker. All 10 recommended putting the drug back on the market after it was pulled in 2004 over concerns about heart risk.”

Dr. David Graham, an FDA researcher, went before the Senate Finance Committee hearing on Vioxx in 2004 and explained that patients taking high doses of Vioxx were suffering heart attacks and other serious cardiac problems. “The estimates range from 88,000 to 139,000 Americans,” he said. “Of these, 30 to 40 percent probably died. For the survivors, their lives were changed forever.”

“The FDA, as currently configured,” Graham told the committee, “is incapable of protecting America against another Vioxx. We are virtually defenseless.”

But because so many high-ranking doctors have ties to the pharmaceutical industry, the FDA claims it has been hard to Congressional lawmakers may require the FDA to “relax the rules that bar advisers from reviewing a drug if they have even indirect financial ties to related manufacturers.”

Whatever Congress and the FDA decide, consumer advocates and defective drug and medical device attorneys will continue to fight on behalf of patients who have suffered because of the pharmaceutical industry’s prematurely released (or prematurely re-released) drugs and devices.

Actos bladder cancer concerns lead FDA to update labels for all pioglitazone meds

In a follow-up to their June 15th Drug Safety Communication concerning pioglitazone-containing diabetes drugs such as Actos and bladder cancer risks, the U.S. Food and Drug Administration announced on August 4th that they have approved updated drug labels for all pioglitazone-containing medicines on the market, the most popular of which is Actos. Bladder cancer risks associated with long term pioglitazone use prompted the FDA safety review and updated labeling.

The newly updated drug labels for pioglitazone-containing medicines have been changed to include safety information that “the use of pioglitazone for more than one year may be associated with an increased risk of bladder cancer.” Patients taking Actos, Actoplus Met, Actoplus Met XR and Duetact are encouraged to learn more about their risk for bladder cancer and other Actos side effects.

The FDA issued this Drug Safety Communication to warn doctors and patients about possible side effects and health risks associated with long term use of Actos. Bladder cancer is a serious concern for patients taking pioglitazone who have a family history or personal history of bladder cancer.

The new labels recommend that doctors

-Not use pioglitazone in patients with active bladder cancer

-Use pioglitazone with caution in patients with a prior history of bladder cancer.

For patients, the updated drug labels recommend that they “contact their healthcare professional if they experience any sign of blood in the urine or a red color in the urine or other symptoms such as new or worsening urinary urgency or pain on urination since starting pioglitazone, as these may be due to bladder cancer.”

Statin Drugs Linked to Diabetes?

1 in 4 Americans over the age of 45 are taking statin drugs to help with their cholesterol levels. Now, studies are showing that statin drugs increase your risk of developing diabetes.

The report was published in the Journal of the American Medical Association (JAMA) in late June of 2011, but did not become widely publicized until late July. David Preiss; Sreenivasa Rao Kondapally Seshasai, MD; and the University of Glasgow and Cambridge conducted a study that revealed an increased risk of diabetes for individuals on high doses of statin drugs.

The conclusion of the study published in JAMA stated that “in a pooled analysis of data from 5 statin trials, intensive-dose statin therapy was associated with an increased risk of new-onset diabetes compared with moderate-dose statin therapy.”

This comes after reports that statin drugs can potentially cross the blood-brain barrier, and affect the central nervous system causing symptoms such as memory loss.

Anyone concerned about the risks of statin-related diabetes or any other severe side effects should consult his or her physician before discontinuation of any drug regimen.